Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 10, NWS Dodge City, KS

March 12, 202219 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 12, 2022, 2:28 PM CST for 19 counties in Kansas. It took effect at Mar 13, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2022, 2:28 PM CST (20:28 UTC)
In effect from
Mar 13, 2022, 12:00 PM CDT
Expired
Mar 13, 2022, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS83 KDDC 122028
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
228 PM CST Sat Mar 12 2022

...Fire Weather Danger Sunday Afternoon...

KSZ084>090-130430-
/O.UPG.KDDC.FW.A.0007.220313T1700Z-220314T0100Z/
/O.NEW.KDDC.FW.W.0010.220313T1700Z-220314T0100Z/
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
228 PM CST Sat Mar 12 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084...085...
086...087...088...089 AND 090...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon to 8 PM CDT Sunday. The Fire Weather Watch is no longer
in effect.

* Affected Area...In Kansas...Fire Weather Zone 084 Morton...
  Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...
  Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...
  Fire Weather Zone 089 Comanche and Fire Weather Zone 090 
  Barber.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

Springer
4 follow-up statements
506 
WWUS83 KDDC 130150
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
750 PM CST Sat Mar 12 2022

...Fire Weather Danger Sunday Afternoon...

KSZ084>090-140100-
/O.CON.KDDC.FW.W.0010.220313T1700Z-220314T0100Z/
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
750 PM CST Sat Mar 12 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
084...085...086...087...088...089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 084 Morton...
  Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...
  Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...
  Fire Weather Zone 089 Comanche and Fire Weather Zone 090 
  Barber.

* Winds...South 15 to 25 mph with gusts up to 30 to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
279 
WWUS83 KDDC 130829
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
329 AM CDT Sun Mar 13 2022

...Red Flag conditions This Afternoon...

KSZ063>066-074>081-131630-
/O.EXA.KDDC.FW.W.0010.220313T1700Z-220314T0100Z/
Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-
Edwards-Kiowa-Pratt-
329 AM CDT Sun Mar 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
063...064...065...066...074...075...076...077...078...079...
080 AND 081...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity, which is in effect
from noon today to 8 PM CDT this evening.

* Affected Area...In Kansas...Fire Weather Zone 063 Finney...
  Fire Weather Zone 064 Hodgeman...Fire Weather Zone 065 
  Pawnee...Fire Weather Zone 066 Stafford...Fire Weather Zone 
  074 Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 
  076 Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 
  078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 
  080 Kiowa and Fire Weather Zone 081 Pratt.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ084>090-131630-
/O.CON.KDDC.FW.W.0010.220313T1700Z-220314T0100Z/
Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
329 AM CDT Sun Mar 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 084...085...086...087...088...089 AND 090...

* Affected Area...In Kansas...Fire Weather Zone 084 Morton...
  Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...
  Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...
  Fire Weather Zone 089 Comanche and Fire Weather Zone 090 
  Barber.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
490 
WWUS83 KDDC 131144
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
644 AM CDT Sun Mar 13 2022

...Significant Fire Danger Sunday Afternoon...

KSZ063>066-074>081-084>090-140100-
/O.CON.KDDC.FW.W.0010.220313T1700Z-220314T0100Z/
Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-
Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-
Barber-
644 AM CDT Sun Mar 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 063...064...065...066...074...075...076...077...078...079...
080 AND 081...

* Affected Area...In Kansas...Fire Weather Zone 063 Finney...
  Fire Weather Zone 064 Hodgeman...Fire Weather Zone 065 
  Pawnee...Fire Weather Zone 066 Stafford...Fire Weather Zone 
  074 Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 
  076 Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 
  078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 
  080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 
  084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 
  086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 
  088 Clark...Fire Weather Zone 089 Comanche and Fire Weather 
  Zone 090 Barber.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
376 
WWUS83 KDDC 140053
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
753 PM CDT Sun Mar 13 2022


KSZ063>066-074>081-084>090-140200-
/O.EXP.KDDC.FW.W.0010.000000T0000Z-220314T0100Z/
Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-
Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-
Barber-
753 PM CDT Sun Mar 13 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 063...064...
065...066...074...075...076...077...078...079...080 AND 081...

Humidity values were increasing across southwest Kansas early 
this evening and will continue to increase overnight. As a result
Red Flag Warning criteria are no longer expected. Although the 
red flag warning has been allowed to expire, near critical fire 
weather conditions will still be possible for next hour or two due
to the gusty southwest winds at 15 to 25 mph with gusts up to 35 
mph. 

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 12, 2:27 PM CST, 1 minute earlier.

Area forecast discussion, Mar 12, 2:27 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
227 PM CST Sat Mar 12 2022

...Updated Long Term and Fire Weather...

.SHORT TERM...(This evening through Sunday)
Issued at 1242 PM CST Sat Mar 12 2022

Water vapor satellite imagery at midday shows an upper level ridge
over the western CONUS, and an upper level trough over the eastern
CONUS. Short range guidance agrees the ridge will move east and
gradually dampen through the short term period as a potent
shortwave trough moves into the Pacific Northwest. At the surface,
high pressure is located over the far southern plains, and the
associated pressure field has supported somewhat breezy southwest
winds over our area through the morning and early afternoon.
These downsloping winds will combine with clear skies to bring
temperatures back to normal, with afternoon highs in the upper 50s
and low 60s for most, while the remaining snowpack near the I-70
corridor holds highs in the upper 40s to near 50. Overnight, the
surface high pressure center will slide east, weakening the winds
over southwest KS and helping to optimize radiational cooling. As
a result, another morning of sub-freezing temperatures is
expected Sunday morning with lows in the 20s.

Daytime Sunday, the aforementioned potent upper level shortwave
will rapidly progress into the northern Rockies by 00Z Monday. Lee
cyclogenesis will occur in response, and foster strong south
winds sustained at 15-25 mph with gusts up to 35 mph over our area
Sunday afternoon. Concurrently, guidance depicts around 4-6
degrees C of warming at 850-mb, which will translate to afternoon
highs in the 70s for most of our area, with only the far northern
zones staying in the 60s owing to remaining snowpack.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CST Sat Mar 12 2022

The upper level shortwave trough will continue to dig rapidly
southeast at the beginning of the long term period, reaching the
central and southern plains by 12Z Monday, and this will push a
strong cold front through southwest KS early Monday morning. There
is a very slight chance of some sprinkles/light rain with this
front, mainly over the northern zones, but lack of model agreement
casts considerable doubt over this scenario, and dry pops were
maintained. Otherwise, north winds behind the front will be
significant, sustained in the 20-30 mph range with gusts up to 45
mph. These winds will also advect much cooler air into southwest
KS, and afternoon temperatures are expected to be 10-15 degrees
cooler on Monday compared to Sunday, with highs in the mid 50s to
near 60.

North winds will quickly diminish Monday night as boundary layer
mixing ends and surface high pressure builds in to the central
plains. Temperatures will once again drop below freezing Tuesday
morning given the expected light winds and clear skies, with lows
in the 20s. During the day Tuesday, winds will slowly flip to
southerly as a lee cyclone deepens in eastern CO ahead of the
next upper level wave moving over the west coast by 00Z
Wednesday. Medium range guidance suggests 850-mb temperatures will
increase by roughly 4-6 degrees C once again, supporting afternoon
highs in the mid 60s to low 70s across southwest KS. This warming
trend will continue long enough on Wednesday for upper 60s to mid
70s to be achieved before the next cold front moves through
sometime Wednesday afternoon. Behind this front, guidance hints
at the possibility of appreciable precipitation sometime Thursday
as the upper level wave axis approaches, however spatiotemporal
discrepancies begin to arise between guidance members around this
time, with the GFS unsurprisingly being the faster solution
compared to the generally more reliable ECMWF. As a result,
forecast confidence in this system and beyond is quite low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1124 AM CST Sat Mar 12 2022

VFR/SKC flying conditions this TAF cycle for all terminals.
Southwest winds will be somewhat breezy this afternoon before
weakening to aob 12 kts after sunset.

&&

.FIRE WEATHER...
Issued at 127 PM CST Sat Mar 12 2022

Near critical to critical fire weather conditions are expected
Sunday afternoon mainly along the KS/OK border. A lee cyclone in
eastern CO will deepen during the day as an upper level shortwave
trough digs southeast into the Intermountain West, and foster
strong south winds sustained in the 15-25 mph range with gusts up
to 35 mph. Concurrently, temperatures will increase quickly into
the low 70s while dewpoints mix out into the low 20s/upper teens,
resulting in minimum relative humidity in the 10-15% range.
Therefore, a Red Flag Warning has been issued for all of our
counties along the KS/OK border from 12 pm CDT through 8 pm CDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  26  71  35  56 /   0   0   0  10
GCK  23  71  34  55 /   0   0   0  10
EHA  26  73  37  57 /   0   0   0  10
LBL  22  73  35  58 /   0   0   0  10
HYS  24  59  30  53 /   0   0   0  10
P28  29  71  38  61 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for KSZ084>090.

&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
FIRE WEATHER...Springer
Hazardous weather outlook, Mar 12, 1:51 AM CST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
151 AM CST Sat Mar 12 2022

KSZ030-031-043>046-061>066-074>081-084>090-131200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
151 AM CST Sat Mar 12 2022 /1251 AM MST Sat Mar 12 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A very marginal fire weather threat exists today along the Oklahoma
border. Winds will not be very strong though.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

A fire weather watch is in effect Sunday. See message for details.

Days 2-7 Hazards
----------------
* Sunday
  - Fire weather: Significant risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:39 AM CSTFire Weather WatchDDCBarber, Clark, Comanche, Meade, Morton, Seward and 1 more13 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.